Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 12, NWS Portland, OR
NWS Portland, OR issued this gale warning at Feb 12, 2021, 2:10 PM PST. It took effect at Feb 12, 2021, 10:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2021, 2:10 PM PST (22:10 UTC)
- In effect from
- Feb 12, 2021, 10:00 PM PST
- Expired
- Feb 13, 2021, 10:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
602 WHUS76 KPQR 122210 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 210 PM PST Fri Feb 12 2021 PZZ250-270-131115- /O.EXT.KPQR.SC.Y.0022.000000T0000Z-210213T0600Z/ /O.NEW.KPQR.GL.W.0012.210213T0600Z-210213T1800Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 210 PM PST Fri Feb 12 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... * WHAT...For the Gale Warning, southwest winds 20 to 30 kt with gusts up to 40 kt and seas 12 to 17 feet at 10 seconds expected. For the Small Craft Advisory, southeast winds 15 to 25 kt with gusts up to 35 kt and seas 7 to 10 feet at 11 seconds. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. * WHEN...Gale Warning, from 10 PM this evening to 10 AM PST Saturday. Small Craft Advisory, until 10 PM PST this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ255-275-131115- /O.EXT.KPQR.SC.Y.0021.000000T0000Z-210213T0600Z/ /O.NEW.KPQR.GL.W.0012.210213T0600Z-210213T1800Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 210 PM PST Fri Feb 12 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SATURDAY... * WHAT...For the Gale Warning, southwest winds 25 to 30 kt with gusts up to 40 kt and seas 12 to 17 feet at 10 seconds expected. For the Small Craft Advisory, southwest winds 15 to 20 kt with gusts up to 25 kt and seas 8 to 10 feet at 11 seconds. * WHERE...Coastal waters from Cascade Head to Florence OR out 10 NM and Waters from Cascade Head to Florence OR from 10 to 60 NM. * WHEN...Gale Warning, from 10 PM this evening to 10 AM PST Saturday. Small Craft Advisory, until 10 PM PST this evening. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ210-131115- /O.NEW.KPQR.SC.Y.0023.210213T1200Z-210214T1200Z/ Columbia River Bar- 210 PM PST Fri Feb 12 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 4 AM PST SUNDAY... * WHAT...Rough bar conditions expected. - GENERAL SEAS...6 to 7 ft through Saturday morning, building to 10 ft through Saturday evening. - FIRST EBB...Strong ebb around 515 PM Friday. Seas 8 to 9 ft. - SECOND EBB...Around 545 AM Saturday. Seas 9 to 11 ft. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...From 4 AM Saturday to 4 AM PST Sunday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small craft should use extreme caution when navigating in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
2 follow-up statements
203
WHUS76 KPQR 131106
MWWPQR
URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
306 AM PST Sat Feb 13 2021
PZZ250-270-131800-
/O.CON.KPQR.GL.W.0012.000000T0000Z-210213T1800Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
306 AM PST Sat Feb 13 2021
...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
* WHAT...West winds 25 to 30 kt with gusts up to 45 kt and seas 13
to 17 feet at 10 seconds. Highest gusts across the far outer
waters.
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM and Coastal waters from Cape Shoalwater WA to
Cascade Head OR out 10 NM.
* WHEN...Until 10 AM PST this morning.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ255-275-131800-
/O.CON.KPQR.GL.W.0012.000000T0000Z-210213T1800Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
306 AM PST Sat Feb 13 2021
...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...
* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 14
to 16 feet at 10 seconds. Highest gusts across the far outer
waters
* WHERE...Waters from Cascade Head to Florence OR from 10 to 60
NM and Coastal waters from Cascade Head to Florence OR out 10
NM.
* WHEN...Until 10 AM PST this morning.
* IMPACTS...Strong winds will cause hazardous seas which could
capsize or damage vessels and reduce visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.
&&
$$
PZZ210-140015-
/O.EXT.KPQR.SC.Y.0023.210213T1200Z-210215T0400Z/
Columbia River Bar-
306 AM PST Sat Feb 13 2021
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM PST SUNDAY...
* WHAT...Rough bar conditions expected.
- GENERAL SEAS...6 to 7 ft through Saturday morning, Then around
10 ft through Saturday night.
- FIRST EBB...Around 545 AM Saturday. Seas 9 to 11 ft.
- SECOND EBB...Strong ebb around 6 PM Saturday. Seas 12 to 14
ft.
- THIRD EBB...Around 615 AM Sunday. Seas 12 to 14 ft.
* WHERE...In the Main Channel of the Columbia River Bar.
* WHEN...Until 8 PM PST Sunday.
* IMPACTS...Conditions will be hazardous to small craft
especially when navigating in or near harbor entrances.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small craft should use extreme caution when navigating in or near
harbor entrances.
&&
$$
For more information from the National Weather Service visit
http://weather.gov/portland245 WHUS76 KPQR 131815 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 1015 AM PST Sat Feb 13 2021 PZZ250-255-270-275-140715- /O.EXP.KPQR.GL.W.0012.000000T0000Z-210213T1800Z/ /O.EXB.KPQR.SC.Y.0023.000000T0000Z-210215T0200Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM- 1015 AM PST Sat Feb 13 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PST SUNDAY... * WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 10 to 15 feet at 18 seconds. * WHERE...Coastal waters from Cape Shoalwater WA to Florence OR out to 60 NM. * WHEN...Until 6 PM PST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ210-140715- /O.CON.KPQR.SC.Y.0023.000000T0000Z-210215T0400Z/ Columbia River Bar- 1015 AM PST Sat Feb 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST SUNDAY... * WHAT...Rough bar conditions expected. - GENERAL SEAS...12 ft today and tonight. - FIRST EBB...Strong ebb around 6 PM today. Seas to 14 ft. - SECOND EBB...Around 630 AM Sun. Seas to 14 ft. * WHERE...In the Main Channel of the Columbia River Bar. * WHEN...Until 8 PM PST Sunday. * IMPACTS...Conditions will be hazardous to small craft especially when navigating in or near harbor entrances. PRECAUTIONARY/PREPAREDNESS ACTIONS... Small craft should use extreme caution when navigating in or near harbor entrances. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Feb 12, 10:24 AM PST, 3 hours 46 minutes earlier.
Area forecast discussion, Feb 12, 10:24 AM PST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Portland OR
1024 AM PST Fri Feb 12 2021
.SYNOPSIS...Another complex forecast as the series of storms
continues to push inland. Cold arctic air remains over the Columbia
Basin as a low pressure system moves southeastward into southeastern
Oregon. Mixed wintery precipitation persists throughout the forecast
area comprised of freezing rain, rain, and snow. Gusty conditions
through the Gorge. The second storm arrives tonight and is trending
stronger than the previous. Significant precipitation expected
overnight. Gradual warming with a few more mild systems expected next
week.
&&
.SHORT TERM...Today through Sunday...Busy morning updating headlines
to cover tonight's stronger storm system.
A combination of low level frontogenesis and isentropic lift will
result in light to moderate snow continuing across interior northwest
Oregon and southwest Washington this morning. This should result in
an additional 1-4" of snow falling from the Portland metro north and
eastward today. Precipitation will become more a mix of snow, sleet
and freezing rain towards the central Willamette Valley. Areas from
the central Willamette Valley northward should more or less remain
near or below freezing today.
Main update was to extend the Winter Storm Warnings and add a couple
Ice Storm Warnings for the storm system slated to impact the region
tonight into Saturday morning. Models are in good agreement, strong
synoptic scale lift should usher in heavier precipitation falling
across the region tonight. A surface low pressure near 995-1000mb
approaching the the north Oregon or south Washington coastline
overnight will aid in maintaining strong low level frontogensis
moisture running over the top of the colder dense air underneath
found across northwest Oregon and southwest Washington. Model
soundings still suggest the Cowlitz River valley through roughly
downtown Portland/Portland Airport should remain predominantly snow
tonight. NBM shows the 80:20 confidence intervals for snowfall
amounts generally fall into the 3 to 9 inch range from 4 pm today to
4 pm Saturday for areas north and east of Portland. The transition to
sleet and freezing rain appears likely to setup between downtown
Portland and Salem (most likely somewhere in the middle near
Wilsonville). Either way, a significant portion of the central
Willamette Valley zone appears poised to experience significant
freezing rain accumulations given model QPF, particularly when
you consider that a tenth to quarter of an inch of freezing rain has
already fallen. As a result, opted to convert the Winter Storm
Warning to an Ice Storm Warning across the central Willamette Valley
to better highlight this threat. The northern portion of the central
Coast Range of Oregon along US20 near Blodgett and Highway 18 near
Grand Ronde and Murphy Hill will also likely experience significant
ice accumulations so they were added to the warning as well. While
significant ice accumulations appear likely to occur across portions
of the north Oregon Coast Range, and the southern Portland metro,
felt enough these zones were impacted by snow further north and east
in these zones to keep the duality of the Winter Storm Warning
highlighting both the snow and freezing rain threats found in these
zones.
Will plan on evaluating the freezing rain threat for the southern
Willamette Valley for tonight. Areas around Corvallis and Philomath
stand the best chance for freezing rain while the odds appear much
lower towards Eugene and Springfield, but will evaluate this more
thoroughly over the next few hours.
Also, freezing rain and snow is being observed around Raymond, along
the Long Beach Peninsula and around Astoria per spotter and public
reports and photos this morning. They may temporarily nudge above
freezing today, but overall, not sure that we will see much change at
these locations so expect more significant snow and ice accumulations
tonight at these locations. Will need to evaluate if the threat of
warning ice amounts around Astoria while little to no freezing rain
or snow is expected to fall south of there justifies a warning for
the north coast zone.
Otherwise, expect all coastal locations and areas from the southern
Portland metro or central Willamette Valley southward to climb above
freezing Saturday afternoon with any ice and snow accumulations
gradually melting. The Portland and Vancouver metro will likely
remain stuck in the near to subfreezing temperatures into Sunday so
expect little relief in travel conditions.
Finally, we are probably looking at another round of freezing rain
Sunday night, but this time, it appears most likely to fall east of
I-205 across the east Portland/Vancouver metro and across the western
portions of the Columbia River Gorge Sunday night. Temperatures
should moderate above freezing in this region later Sunday night into
Monday. Areas near Hood River may not thaw out until Monday night or
Tuesday. /Neuman
.LONG TERM...Monday through Thursday...Conditions will begin to
warm as easterly winds die off and the fronts all progress inland.
Will see gradual warming through early next week. Precipitation will
slow through the day on Monday, becoming showery through the middle
of the week. But, will be back to mild conditions, as any snow will
be relegated to the higher terrain of the Cascades. The long term
forecast still has quite a bit of uncertainty, especially with how
these last storms have manifested. Decided to stick with long-range
guidance pretty closely as the short-term forecast has been the
attention need for this week. -Muessle
&&
.AVIATION...18Z TAF period: Current radar shows the bulk of the
precipitation moving east north of a line between Newport and
Corvallis. The 12Z Salem sounding shows a warm nose moving east,
northeast at about 35 kt around 050 ft. Surface temperatures
north of Corvallis will stay at or below freezing through much
of the day. This will create a favorable environment for
freezing rain for areas around KSLE, KMMV, and KUAO through 18Z
Saturday. TAF sites in the central and southern Willamette
Valley should expect ceilings to trend around 007 ft. The cold
air continuing to drain out of the Columbia River Gorge should
keep sites such as KTTD, KPDX, and KHIO in snow conditions today.
However, transitioning to a brief period of freezing rain is not
out of the question. Gusty east winds will keep ceilings in the
northern valley between 015 to 025 ft.
A second low will approach the coast this evening bringing
heavier precipiation across the region. Areas around Salem
should expect to pick up an additional quarter inch of ice
after 06Z. Heavier snow accumulations across the northern
Willamette Valley will likely see several inches overnight. Gusty
east winds with blowing snow will reduce visibility especially
through the Gorge. Areas south of Salem including KEUG and KONP,
will mostly likely stay liquid rain. But brief periods of
rain/freezing rain mix is not out of the question especially
overnight.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...Ceilings will likely trend around 020 ft
with gusty east winds. Visibility is being reduced down to 1 SM
due to light snow and this will continue through much of the
afternoon, early evening. Snow fall will weaken this afternoon
and ramp back up late tonight as another round of heavier
precipitation moves across the terminal. 24 hr snow accumulations
will likely be between 4-6 inches. -BPhillips
&&
.MARINE...Multiple lows and/or fronts will cross the waters
through Tuesday. Currently a surface low has stalled and is
slowly weakening just off the central Oregon coast. Another low
approaches the waters Friday night, then moving inland somewhere
between the Columbia River mouth and Grays Harbor. Have favored
a more northerly track for this low on this forecast package
which resulted in keeping wind gusts just below gales. Available
modeled wave data only supports the further south track so had
to lower seas a little bit to account for this slightly weaker
solution. Regardless, do expect a westerly swell to arrive on
Saturday to bring seas into the lower/mid teens.
A cold front then swings across the waters Sunday night with
marginal gale gusts and also keeping seas elevated into the
Teens. Another surface low then crosses Vancouver Island Monday
night with at least high end SCA gusts and possible gales. This
fetch of winds stand to bring seas into the upper teens on
Tuesday if the current trends continue. /JBonk
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until midnight PST Saturday night for
Central Columbia River Gorge-Upper Hood River Valley-
Western Columbia River Gorge.
Winter Weather Advisory until 4 PM PST Saturday for Cascades in
Lane County-North Oregon Coast-Northern Oregon Cascade
Foothills-Northern Oregon Cascades.
Winter Storm Warning until 4 PM PST Saturday for Coast Range of
Northwest Oregon-Greater Portland Metro Area-Lower
Columbia.
Ice Storm Warning until noon PST Saturday for Central Coast
Range of Western Oregon-Central Willamette Valley.
WA...Winter Storm Warning until midnight PST Saturday night for
Central Columbia River Gorge-Western Columbia River Gorge.
Winter Weather Advisory until 4 PM PST Saturday for South
Washington Cascades.
Winter Storm Warning until 4 PM PST Saturday for Greater
Vancouver Area-I-5 Corridor in Cowlitz County-South
Washington Cascade Foothills-South Washington Coast-
Willapa Hills.
PZ...Small Craft Advisory until 4 PM PST Sunday for coastal waters
from Cape Shoalwater WA to Florence OR out 60 NM.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandIn the hours before
Local storm report, Feb 12, 10:46 AM PST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1046 AM PST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM SNOW 2 E STELLA 46.19N 123.07W
02/12/2021 M5.5 INCH COWLITZ WA TRAINED SPOTTER
STATION ELEVATION: 300 FT.
&&Local storm report, Feb 12, 11:35 AM PST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1135 AM PST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 2 SW SALMON FALLS 45.74N 122.44W
02/12/2021 M3.0 INCH CLARK WA TRAINED SPOTTER
STATION ELEVATION: 700 FT.
&&Local storm report, Feb 12, 11:36 AM PST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1136 AM PST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW HOCKINSON 45.73N 122.48W
02/12/2021 M3.0 INCH CLARK WA NWS EMPLOYEE
&&Local storm report, Feb 12, 12:34 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1234 PM PST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM SNOW WILSHIRE PARK 45.55N 122.63W
02/12/2021 M3.5 INCH MULTNOMAH OR TRAINED SPOTTER
&&Local storm report, Feb 12, 1:36 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
136 PM PST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FREEZING RAIN AUMSVILLE 44.85N 122.87W
02/12/2021 M0.50 INCH MARION OR PUBLIC
TREES ACROSS CITY ARE HEAVILY ICE LADEN, BUT
NO DAMAGE REPORTED.
&&Local storm report, Feb 12, 2:08 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
208 PM PST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM SNOW BATTLE GROUND 45.78N 122.54W
02/12/2021 M3.5 INCH CLARK WA NWS EMPLOYEE
SINCE EVENT BEGAN.
&&The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 6:25 PM PST | Small Craft Advisory | PQR | 28 hr | |
| Feb 12, 9:36 AM PST | Ice Storm Warning | PQR | 26 hr | |
| Feb 12, 2:10 PM PST | Small Craft Advisory | PQR | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.